||This article needs more links to other articles to help integrate it into the encyclopedia. (December 2012) (Learn how and when to remove this template message)|
Drug induced skin disorders may take on many different appearances, one of the most common being a change in the color, or pigmentation, of the skin.
Drug-induced pigmentation of the skin may occur as a consequence of drug administration, and the mechanism may be postinflammatory hyperpigmentation in some cases, but frequently is related to actual deposition of the offending drug in the skin.:125–6The incidence of this change varies and depends on the type of medication involved. Some of the most common drugs involved are NSAIDs, Antimalarials, psychotropic drugs, Amiodarone, cytotoxic drugs, tetracyclines and heavy metals such as silver and gold (must be ingested not just worn).
There are 4 possible mechanisms to how this change may occur:
- Accumulation of melanin, the skin pigment
- Accumulation of drug or one of its products under any layer of the skin (usually the dermis or epidermis)
- Accumulation of iron throughout the dermis from drug-induced post-inflammatory changes
- The synthesis of special pigments, under direct influence of the drug
|Drug/Drug Group||Clinical Features|
|NSAIDs||Purple, red, yellow, slate, or blue-grey pigmented macules on the extremities and trunk – drug eruption|
|Antimalarials||Blue-ish pigmentation of lower extremities but can also involve the entire nail bed, nose, cheeks, forehead, ears, and oral mucosa|
|Psychotrophic Drugs||Blue-gray pigmentation on sun exposed areas|
|Amiodarone||Blue-gray pigmentation on sun exposed areas and yellow stippling of cornea|
|Tetracyclines||Brown pigmentation most often on teeth|
|Heavy Metals||Gold – blue-gray pigmentation on sun exposed areas, Silver – Silver granules in skin, nails, mucous membranes|
|Cytotoxic drug||Variable by molecule|
- James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.
- Dereure, O. (2001). Drug-Induced Skin Pigmentation: Epidemiology, Diagnosis and Treatment. American Journal of Clinical Dermotology, 2(4), 253-262.
|This cutaneous condition article is a stub. You can help Wikipedia by expanding it.|